Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Low cd4 and sleeping all day
Nov 3, 2005

My daughter is HIV+ for 12 years now. She does not take any regime that is prescribed well. She is now addicted to Vicodan and sleeps all day. Her CD4 count is 36 and VL is very high. Whe she runs out of money for pain meds so goes to the emergency room with symptoms of various illnesses and says she needs something for pain. She is admitted for days then released. She did have PCP and Pericarditis in August but all the other symptoms have produced no illness. Right now we can not get through to her about the importance of HIV meds and she still takes them sporaidically. Can you tell me what risks she is facing right now and do you have any suggestions. we are just heartsick and afraid we will not have her much longer.

Response from Dr. Frascino

Hello,

Your daughter has advanced-stage AIDS. Her addiction to pain medications is complicating her already severe medical situation, most likely contributing to her noncompliance with her HIV meds and increase in her fatigue levels. I would suggest you contact her HIV/AIDS specialist. Advise him or her of your daughter's addiction problems, drug-seeking behavior when she runs out of money for pain meds and her noncompliance with her HIV medications. Your daughter may need to address her drug-dependency problems before she can realistically cope and deal with her HIV/AIDS. Without prompt and effective intervention, your daughter's current path is one of self destruction. Working closely with a competent and compassionate HIV/AIDS specialist and enrolling your daughter in a drug rehabilitation program are the first steps to improve her health and chances for longer-term survival.

Specifically addressing your question about imminent risks, your daughter is at increased risk for a wide variety of opportunistic infections and malignancies. These "opportunistic" illnesses occur when the body's immune system is severely damaged or "deficient" and cannot immunologically fend off these conditions. Medications are available to help prevent some of these opportunistic problems, such as Bactrim to help decreased the risk of Pneumocystis carinii pneumonia.

I understand your being "heartsick" over your daughter's current condition, and indeed your concerns are justified. Hopefully a combined approach of addressing her drug addiction and AIDS will improve both her mental and physical wellbeing.

Dr. Bob


Previous
HCW--possible exposure
Next
hemaglobin

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement